The International Journal of Illich Studies

Current Issue

Vol. 7 No. 1 (2020)
Published December 10, 2020
Issue 1

Guest Editors, Jeremy Hunsinger and Gustavo Esteva, join co-editors Dana L. Stuchul and Madhu Suri Prakash to present this special issue titled, Conviviality for the Day After “Normal.”

The end of an era of “normal”—given a confluence of crises—has arrived. For many millions, the tragic dismantling of their material and social conditions exacerbates the yearning for something—“solutions,” “a return to normal,” “law and order,” “different priorities.” The Covid-19 pandemic (and the prospect of the next pandemic), the legacies of racism/racist policies, climate collapse, gender-related inequities, rising authoritarianism, environmental destruction, epistemic issues, social isolation and polarization and the interconnections of these issues touch every living being, threatening the continued existence of all. 

Each of these situations developed within specific contexts and the contexts have themselves become normal. When faced with these problems within capitalism, then capitalism and its neoliberal markets are assumed to provide solutions. Akin to providing oxygen keeping a dying beast alive, such “normality” serves to extend hegemonic control. What’s more, the counterproductivity of institutions beyond a certain intensification—a warning offered by Ivan Illich over 50 years ago—is now laid bare. To address the crises, the time to look beyond the genesis of the problems is now.

Many seek a return to “normality.” But “normality” was the problem. The time has come to leave it behind.

Full Issue


Ivan Illich: An Intellectual Journey NOW AVAILABLE

We are delighted to share the news that David Cayley's much anticipated book, Ivan Illich: An Intellectual Journey is now available for purchase at Penn State Press.


Use the following link to access the Penn State Press website:

Enter the code "NR 21" to receive a 30% discount.

Those outside of the United States interested in the book can access purchase options here:


Description of the book from the Penn State Press website:

"In the eighteen years since Ivan Illich’s death, David Cayley has been reflecting on the meaning of his friend and teacher’s life and work. Now, in Ivan Illich: An Intellectual Journey, he presents Illich’s body of thought, locating it in its own time and retrieving its relevance for ours.

Ivan Illich (1926–2002) was a revolutionary figure in the Roman Catholic Church and in the wider field of cultural criticism that began to take shape in the 1960s. His advocacy of a new, de-clericalized church and his opposition to American missionary programs in Latin America, which he saw as reactionary and imperialist, brought him into conflict with the Vatican and led him to withdraw from direct service to the church in 1969. His institutional critiques of the 1970s, from Deschooling Society to Medical Nemesis, promoted what he called institutional or cultural revolution. The last twenty years of his life were occupied with developing his theory of modernity as an extension of church history. Ranging over every phase of Illich’s career and meditating on each of his books, Cayley finds Illich to be as relevant today as ever and more likely to be understood, now that the many convergent crises he foresaw are in full public view and the church that rejected him is paralyzed in its “folkloric” shell.

Not a conventional biography, though attentive to how Illich lived, Cayley’s book is “continuing a conversation” with Illich that will engage anyone who is interested in theology, philosophy, history, and the Catholic Church."



February 9, 2021
View All Issues